On the Effectiveness of Wastewater Cylindrical Reactors: an Analysis Through Steiner Symmetrization

Thumbnail Image
Full text at PDC
Publication Date
Advisors (or tutors)
Journal Title
Journal ISSN
Volume Title
Google Scholar
Research Projects
Organizational Units
Journal Issue
The mathematical analysis of the shape of chemical reactors is studied in this paper through the research of the optimization of its effectiveness g such as introduced by R. Aris around 1960. Although our main motivation is the consideration of reactors specially designed for the treatment of wastewaters our results are relevant also in more general frameworks. We simplify the modeling by assuming a single chemical reaction with a monotone kinetics leading to a parabolic equation with a non-necessarily differentiable function. In fact we consider here the case of a single, non-reversible catalysis reaction of chemical order q; 0\q\1 (i.e.,the kinetics is given by bðwÞ ¼ kwq for some k [0). We assume the chemical reactor of cylindrical shape X ¼ G ð0; HÞ with G and open regular set of R2 not necessarily symmetric. We show that among all the sections G with prescribed area the ball is the set of lowest effectiveness gðt; GÞ. The proof uses the notions of Steiner rearrangement. Finally, we show that if the height H is small enough then the effectiveness can be made as close to 1 as desired.
A. ALVINO, G.TROMBETTI, J.I. DÍAZ, P.L. LIONS (1996) Elliptic Equations and Steiner Symmetrization, Communications on Pure and Applied Mathematics, Vol. XLIX, 217–236, John Wiley and Sons. S.N. ANTONTSEV, J.I, DIAZ AND S.I. SHMAREV Energy Methods for Free Boundary Problems: Applications to Nonlinear PDEs and Fluid Mechanics, (Birkhäuser, Boston 2001) R. ARIS, The Mathematical Theory of Diffusion and Reaction in Permeable Catalysts (Oxford University Press, 1975) C. BANDLE, (1985) A note on Optimal Domains in a Reaction Diffusion Problem Isoperimetric Inequalities and Applications,Zeitschrift für Analysis und ihre Answendungen, B.d. 4, (3) ,207–213. C. BANDLE, S. VERNIER-PIRO (2003)Estimates for solutions of quasilinear problems with dead cores, Z. angew. Math. Phys. 54, 815–821. P. BENILAN, M. CRANDALL, A. PAZY, Nonlinear evolution equations in Banach spaces (unfinished manuscript) H. BREZIS, Operateurs Maximaux Monotones et Semi-groupes de Contractions dans les Espaces de Hilbert. Notes de Matematica, 5, (North-Holland, Amsterdam. 1973) F. CHIACCHIO (2004), Steiner symmetrization for an elliptic problem with lower-order terms. Ricerche di Matematica, vol 53 n.1, 87–106. F. CHIACCHIO, V.M. MONETTI (2001), Comparison results for solutions of elliptic problems via Steiner symmetrization. Differential and Integral Equations 14 (11), 1351–1366. C. CONCA, J. I. DÍAZ, C. TIMOFTE (2003) Effective Chemical Process in Porous Media. Mathematical Models and Methods in Applied Sciences, 13, 1437–1462. C. CONCA, J. I. DÍAZ, A. LIÑAN, C. TIMOFTE (2004) Homogeneization in Chemical Reactive Flows, Electr. J. Diff. Eqns. 2004 (No.40), 1–22. J. I. DÍAZ, Nonlinear Partial Differential Equations and Free Boundaries (Pitman, London 1985) J.I. DÍAZ (1991), Simetrización de problemas parabólicos no lineales: Aplicación a ecuaciones de reacción - difusión. Memorias de la Real Acad. de Ciencias Exactas, Físicas y Naturales, Tomo XXVII. J. I. DÍAZ (1992). Symmetrization of nonlinear elliptic and parabolic problems and applications: a particular overview. In Progress in partial differential equations.elliptic and parabolic problems (ed. C. Bandle et al.),(Pitman Research Notes in Mathematics No 266, Longman, Harlow, Essex) pp. 1-16 J.I. DÍAZ, The Mathematics of Models in Climatology and Environment, ASI NATO Global Change Series I, no. 48 (SpringerVerlag, Heidelgerg, Germany, 1996) J.I. DÍAZ (2001). Qualitative Study of Nonlinear Parabolic Equations: an Introduction. Extracta Mathematicae, 16, no. 2, 303–341, J.I. DÍAZ AND D. GÓMEZ-CASTRO (2014a), Steiner symmetrization for concave semilinear elliptic and parabolic equations and the obstacle problem, accepted in Discrete and Continuous Dynamical Systems-S. J.I. DÍAZ AND D. GÓMEZ-CASTRO, On the effectiveness of chemical reactors: an analysis through shape differentiation, (2014b). To appear in Electronic Journal of Differential Equations. J.I. DÍAZ AND I. STAKGOLD (1994) Mathematical aspects of the combustion of a solid by distributed isothermal gas reaction. SIAM. Journal of Mathematical Analysis, Vol 26, No 2, 305–328. J.I. DÍAZ (1994), F. de Thelin. On a nonlinear parabolic problems arising in some models related to turbulent flows. SIAM Journal of Mathematical Analysis, Vol 25, No 4, 1085–1111. V. FERONE AND A. MERCALDO (1998), A second order derivation formula for functions defined integrals, C. R. Acad. Sci. Paris, t.326, Serie I, 549–554. V. FERONE AND A. MERCALDO (2005), Neumann Problems and Steiner Symmetrization, Communications in Partial Differential Equations, Volume 30, Issue 10, 1537–1553. G.H. HARDY, J.E. LITTLEWOOD, G. PÓLYA (1929). Some simple inequalities satisfied by convex functions. Messenger Math., 58 ,pp. 145–152. J. MOSSINO, Inegalite´s Isoperimetriques et Applications en Physique (Hermann, Paris 1984). S. RODRIGUEZ, A. SANTOS, A. ROMERO, F. VICENTE (2012), Kinetic of oxidation and mineralization of priority and emerging pollutants by activated persulfate, Chemical Engineering Journal 213, 225–234 J. M. ROSAS, F. VICENTE, E. G. SAGUILLO, A. SANTOS, A. ROMERO(2014) Remediation of soil polluted with herbicides by Fentonlike reaction: Kinetic model of diuron degradation, Applied Catalysis B: Environmental 144, 252–260. R. SPIGLER AND M. VIANELLO (1995), Convergence analysis of the semi-implicit Euler method for abstract evolution equations, Numer. Funct. Anal. Optim. 16, 785–803. W. STRIEDER, R. ARIS, Variational Methods Applied to Problems of Diffusion and Reaction, (Springer-Verlag, Berlin 1973) F. VICENTE, J.M. ROSAS, A. SANTOS, A. ROMERO (2011) Improvement soil remediation by using stabilizers and chelating agents in a Fenton-like process Chemical Engineering Journal 172,689–697. P.-A. VUILLERMOT, W.F. WRESZINSKI, V.A.ZAGREBNOV (2008), A Trotter–Kato Product Formula for a Class of Non-Autonomous Evolution Equations, Trends in Nonlinear Analysis: in Honour of Professor V. Lakshmikantham, Nonlinear Analysis, Theory, Methods and Applications 69, 1067–1072.